Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 312, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2004, 10:41 AM CDT for Ida County, Iowa. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2004, 10:41 AM CDT (15:41 UTC)
- Expired
- Jun 16, 2004, 11:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Ida County, IA
The radar
The Omaha radar (KOAX), 146 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 10:56 AM CDT | HAIL 1 | 2 N Arthur, IA | |
| Jun 16, 10:56 AM CDT | HAIL 1 | 2 N Arthur, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -410 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
304
WUUS53 KFSD 161541
SVRFSD
IAC093-161615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 AM CDT WED JUN 16 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IDA COUNTY IN NORTHWEST IOWA
* UNTIL 1115 AM CDT
* AT 1038 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 10 MILES SOUTH OF GALVA...
OR ABOUT 2 MILES NORTHEAST OF IDA GROVE...MOVING NORTHEAST AT 30
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GALVA AROUND 1055 AM CDT
AT 1039 AM CDT...A WEATHER SPOTTER REPORTED PING PONG BALL SIZE HAIL
IN IDA GROVE.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS. THIS STORM MAY ALSO PRODUCE
DAMAGING WINDS IN EXCESS OF 60 MPH.
LAT...LON 4235 9554 4235 9534 4247 9534 4247 9539
4256 9541 4249 9545
$$
PSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:05 AM CDT, 7 hours 36 minutes earlier.
Area forecast discussion, Jun 16, 3:05 AM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 305 AM CDT WED JUN 16 2004 .DISCUSSION... BOUNDRY STILL SLIPPING SLWLY OVER SERN CRNR OF FCST AREA AND EXPCT SHWRS AND TSTMS TO INCRS THIS MRNG THAT AREA WITH POTENTL FOR HVY RAIN. HWVR GFS LOOKS OVERDONE ON RAINFALL AMTS. THO ETA MAY BE UNDERDOME THIS AREA DO NOT EXPCT SIGNFCNT FLOODING THREAT FOR NOW. WITH TIME HVY RAIN THREAT WILL BCM EVEN MORE CONSOLODATED S OF AREA. IN CONTRAST TO HVY RAIN THREAT...LESS INTENSE AND CONCENTRATED ACTVTY EXPCT TO MOVE OVER MUCH OF FCST AREA TDA WITH PLENTY OF UPPER SUPPORT. THIS ACTVTY SHUD CONT TNGT AS ANOTHER WV OR TWO MOVE OVER AREA...THEN SHUD END IN THE SE THU MRNG. A BREAK IN PCPN AND AT LEAST PARTIAL CLRNG CAN BE EXPCTED REST OF THU INTO ERY FRI. MODELS FAIRLY CONSISTENT WITH LATE FRI AND FRI NGT THREAT FOR SHWRS/TSTMS WITH ANOTHER IMPLS EXPECTED. LAC OF THE STGR DRYING IN BETTER NWRLY FLOW SHOWS A CPL OR THREE DAYS AGO WILL KEEP THIS THREAT IN. WE CUD HAVE THE SAME PRBLM FOR EXTNDED PD AS STG DRY PATTRN NEVER REALLY GETS ESTABLISHED. DECENT SHRTWV OVER NRN ROCKIES ON GFS FOR SUN CUD BRING PCPN THREAT ERY IN THE WEEK...OR IT CUD BE SUPPRESSED BY NRN BRANCH. FOR NWO WILL KEEP PCPN FREE FCST FOR LAST FEW DAYS. TEMPS WILL BE OUT COOL TDA WITH COOL LO LVL FLOW AND CLD CVR. WE SHUD STAY ON THE RELTVLY COOL END OF TEMPS FOR A WHILE IN THIS PATTERN WITH WARMING PSBL BY END OF PD WHICH IS TUE. IN ANY EVENT NO SCORCHERS THRU FCST PD. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jun 15, 11:31 AM CDT, 23 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1131 AM CDT TUE JUN 15 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1131 AM CDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA...LATE THIS AFTERNOON AND THIS EVENING. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO PROGRESS TO THE EAST ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA MIDDAY...BUT ARE NOT EXPECTED TO BE SEVERE. SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 5 PM ALONG A FRONTAL BOUNDARY WEST OF THE JAMES RIVER. STORMS WILL BECOME MORE WIDESPREAD AS THEY SPREAD TO THE EAST AND SOUTHEAST DURING THE EARLY EVENING...AND CONTINUE SOUTHEAST OVERNIGHT. DAMAGING WINDS WILL BE THE LARGEST THREAT WITH STORMS THROUGH MIDNIGHT. SOME LARGE HAIL IS LIKELY WITH INITIAL STORMS OVER SOUTHEAST SOUTH DAKOTA...AND INTO THE NIGHT ACROSS NORTHWEST IOWA AND NORTHEAST NEBRASKA...WITH A DECREASING THREAT FOR LARGE HAIL ACROSS SOUTHWEST MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL CONTINUE ON WEDNESDAY MAINLY SOUTH OF A LINE FROM WINDOM TO WINNER. THE GREATEST THREAT WITH THESE STORMS WILL BE SOME TRAINING OF STORMS AND SOME LOCALLY HEAVY RAINFALL SOUTH OF A LINE FROM SPENCER TO YANKTON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF THE JAMES RIVER...AROUND 700 PM ALONG THE INTERSTATE 29 CORRIDOR...AND 900 PM FROM WINDOM TO STORM LAKE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 16, 6:13 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 AM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
06/16/2004 MINNEHAHA SD EMERGENCY MNGR
WATER IN BASEMENTS AND STREET FLOODING.
0540 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
06/16/2004 MINNEHAHA SD NWS EMPLOYEE
6.20 INCHES OF RAIN AND BASEMENT FLOODING.
&&
CPJLocal storm report, Jun 16, 7:22 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 AM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
06/16/2004 MINNEHAHA SD EMERGENCY MNGR
WATER IN BASEMENTS AND STREET FLOODING.
0540 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
06/16/2004 MINNEHAHA SD NWS EMPLOYEE
6.20 INCHES OF RAIN AND BASEMENT FLOODING.
0710 AM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
06/16/2004 MINNEHAHA SD EMERGENCY MNGR
REPORTS OF FLOODED BASEMENTS AND COLLAPSED BASEMENTS DUE
TO HEAVY RAINS.
&&
CPJThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:21 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 24 min |
| Jun 16, 10:37 AM CDT | Flash Flood Warning | FSD | Woodbury | 113 min |
| Jun 16, 11:00 AM CDT | Flash Flood Warning | FSD | Ida | 2 hr |
| Jun 16, 12:58 PM CDT | Flash Flood Warning | FSD | Ida | 92 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.